Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 417, NWS Shreveport, LA

August 2, 2008Ouachita Parish, Union Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 2, 2008, 5:38 PM CDT for Ouachita Parish, Union Parish, Louisiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2008, 5:38 PM CDT (22:38 UTC)
Expired
Aug 2, 2008, 6:15 PM CDT
In force
37 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Ouachita Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 149 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1998 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:25 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 2, 3:25 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
325 PM CDT SAT AUG 2 2008

.DISCUSSION...

HIGH PRESSURE WILL KEEP THE REGION TOASTY THROUGH SUNDAY. HEAT
ADVISORY REMAINS POSTED THROUGH SUNDAY. MODELS HINT THAT TEMPS MAY
BE A COUPLE DEGREES LOWER ON MONDAY PROBABLY DUE TO WEAK INVERTED
TROUGH AT BASE OF UPPER RIDGE. I WOULD EXPECT THE HEAT ADVISORY
MAY NEED EXTENSION INTO MONDAY...BUT IT MAY NOT NECESSARILY HAVE
TO COVER THE WHOLE CWA. WILL LET LATER SHIFT HAVE ANOTHER SET OF
MODEL DATA TO DOUBLE CHECK THIS.

MEANTIME...HEAT AND HUMIDITY HAS FIRED OFF ISOLATED TSTMS AND THIS
SHOULD CONTINUE INTO EARLY EVENING. ADDITIONAL ROUND OF ISOLD T
SUNDAY AFTERNOON MAINLY E AND S. WHEN IT IS THIS HOT...TSTMS TEND
TO BE GUSTY.

HIGH PRESSURE WILL SHOVE THE INVERTED TROUGH INTO TX BY TUESDAY
AND WILL NOT SEE MUCH OF ANY CONVECTION AGAIN UNTIL WE PSBLY GET
VERY LATE WEEK WEAK NW FLOW ALOFT AS RIDGE RETROGRADES W A LITTLE.
/17/

&&

.AVIATION...

PERSISTENT VFR RULES.  GFS HAS INITIALIZED BEST ON PBL MOISTURE...
AND 12Z KSHV RAOB AND LATEST FCST SOUNDINGS INDICATE A WIDESPREAD
HIGH-BASED CU FIELD DEVELOPING THIS AFTERNOON AND SUNDAY MORNING.
INSTABILITY PARAMETERS INDICATE A FEW CB/S NR KMLU LATE THIS
AFTERNOON/EVENING. OTHERWISE...NO AVIATION CONCERNS. /44/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77 103  78 101  76 /  10  20  10  10   0
MLU  75 101  76  99  75 /  20  20  10  10   0
DEQ  73 104  74 102  74 /  10  10  10  10   0
TXK  77 104  78 102  77 /  10  10  10  10   0
ELD  75 103  75 102  75 /  20  10  10  10   0
TYR  77 103  77 100  77 /  10   0  10  10   0
GGG  76 102  76 100  76 /  10  10  10  10   0
LFK  75 102  74  99  74 /  10  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
     OKZ077.

TX...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

17/44
Hazardous weather outlook, Aug 2, 12:00 PM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT AUG 2 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-031100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1200 PM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT TO SEE TEMPERATURES CLIMB TO 100 TO 105 DEGREES THIS
AFTERNOON. THESE TEMPERATURES WHEN COMBINED WITH THE HUMIDITY WILL
PROVIDE HEAT INDEX VALUES FROM NEAR 105 TO 109 DEGREES. THIS WILL
STRESS ANYONE INVOLVED IN OUTDOOR ACTIVITIES...AND THOSE CONFINED TO
THE INSIDE WITHOUT THE COOLING FROM FANS OR AIR CONDITIONERS.

THE COMBINATION OF HEAT AND HUMIDITY MAY PRODUCE VERY ISOLATED LATE
AFTERNOON THUNDERSTORM ACTIVITY...EAST OF A TEXARKANA TO LUFKIN
LINE. IF ANY THUNDERSTORMS DEVELOP...THEY MAY PRODUCE STRONG GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HEAT WILL STAY WITH THE REGION...AT LEAST THROUGH MONDAY INTO
TUESDAY WITH TRIPLE DIGIT AFTERNOON MAXIMUM TEMPERATURES ONCE AGAIN.
HEAT INDEX VALUES SUNDAY THROUGH TUESDAY WILL AGAIN APPROACH 105
TO 109 DEGREES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

17

In the hours before

Special weather statement, Aug 2, 4:43 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
443 PM CDT SAT AUG 2 2008

ARZ061-022245-
NEVADA-
443 PM CDT SAT AUG 2 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
COUNTY IN SOUTHWEST ARKANSAS...

     NEVADA.

INCLUDING THE FOLLOWING LOCATIONS...
     BLUFF CITY AND ROSSTON.

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHELEN SPRINGS...OR 9 MILES SOUTH OF
GURDON...MOVING SOUTH AT 8 MPH.

HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WINDS AROUND 50
MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

LAT...LON 3382 9318 3382 9313 3378 9309 3372 9309
      3371 9310 3353 9310 3352 9311 3360 9336
      3384 9321 3384 9319
TIME...MOT...LOC 2143Z 021DEG 7KT 3379 9310

BUTTS
Special weather statement, Aug 2, 5:18 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
518 PM CDT SAT AUG 2 2008

ARZ073-LAZ006-022315-
UNION-
518 PM CDT SAT AUG 2 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTH CENTRAL ARKANSAS...
     CENTRAL AND EASTERN UNION.

IN NORTH CENTRAL LOUISIANA...
     UNION.

INCLUDING THE FOLLOWING LOCATIONS...
     CALION...HUTTIG...STRONG...AND FARMERVILLE.

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A COUPLE OF STRONG THUNDERSTORMS.  ONE STRONG THUNDERSTORM WAS
LOCATED 11 MILES NORTHWEST OF WEST CROSSETT...WHILE THE OTHER WAS
LOCATED JUST SOUTHWEST OF STRONG.  THE STORMS WERE MOVING SOUTH
AROUND 10 MPH.

HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WINDS BETWEEN 50
AND 55 MPH ARE POSSIBLE WITH THESE STORMS.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

LAT...LON 3268 9251 3337 9263 3336 9252 3333 9251
      3333 9245 3328 9242 3330 9233 3327 9230
      3327 9222 3321 9220 3322 9217 3317 9215
      3316 9209 3310 9212 3302 9206 3296 9207
      3294 9205 3286 9207 3275 9204
TIME...MOT...LOC 2218Z 000DEG 6KT 3325 9216

BUTTS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:18 PM CDTSpecial Weather StatementSHVUnion57 min
Aug 2, 6:18 PM CDTSevere Thunderstorm WarningSHVLincoln, Ouachita, Union42 min
Aug 2, 6:36 PM CDTSevere Thunderstorm WarningSHVJackson, Lincoln39 min
Aug 1, 8:01 PM CDTSpecial Weather StatementSHVLafayette59 min
Aug 2, 4:43 PM CDTSpecial Weather StatementSHVNevada62 min
Aug 2, 5:10 PM CDTSevere Thunderstorm WarningSHVNevada35 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.